Click a letter to see a list of conditions beginning with that letter.
Click 'Topic Index' to return to the index for the current topic.
Click 'Library Index' to return to the listing of all topics.
Toxic Epidermal Necrolysis in Children
What is toxic epidermal necrolysis in children?
Toxic epidermal necrolysis is a life-threatening skin disorder. It causes blistering and peeling of the skin. It can be caused by a medicine reaction. A milder form of the disorder is known as Stevens-Johnson syndrome.
What causes toxic epidermal necrolysis in a child?
The condition is most often triggered in the first 8 weeks of using a new medicine. It may be caused by medicines for:
In rare cases, the condition may be caused by:
Which children are at risk for toxic epidermal necrolysis?
A child is at risk if he or she has:
What are the symptoms of toxic epidermal necrolysis in a child?
Symptoms can be a bit different for each child. They can include:
Skin peeling in sheets with or without blistering, leaving large, raw areas
A painful, red skin area that spreads quickly
High fever and flu-like symptoms 1 to 3 days before skin peeling
Pain when exposed to light (photosensitivity)
Extreme tiredness (fatigue), muscle pain, and joint pain
The condition may spread to the eyes, mouth or throat. And it may spread to the genitals, urethra, or anus. The loss of skin allows fluids and salts to ooze from the raw, damaged areas. These areas can easily become infected.
The symptoms of toxic epidermal necrolysis can seem like other health conditions. Have your child see his or her healthcare provider for a diagnosis.
How is toxic epidermal necrolysis diagnosed in a child?
The healthcare provider will ask about your child’s symptoms and health history. He or she may also ask what medicines your child has had recently. The provider will give your child a physical exam. Your child may also have tests, such as:
Skin biopsy. A tiny sample of skin is taken and checked under a microscope.
Cultures. These are simple tests to check for infection. Cultures may be done of the blood, skin, and mucous membranes.
How is toxic epidermal necrolysis treated in a child?
Treatment will depend on your child’s symptoms, age, and general health. It will also depend on how severe the condition is. If a medicine is causing the skin reaction, your child will stop taking it right away. The disease progresses fast, often within 3 days. Your child will need to be treated in the hospital. He or she may be in the burn unit of the hospital. This is because the treatment is similar to treating a child with burns. Or your child may be treated in the intensive care unit (ICU). Treatment may include:
Isolation to prevent infection
IV fluid and electrolytes
IV immunoglobulin G
Feeding by nasogastric tube, if needed
Eye exam by an eye care provider (ophthalmologist) and prompt eye care with cleaning of eyelids and daily lubrication
What are possible complications of toxic epidermal necrolysis in a child?
Complications can include:
Skin color changes
Growth of many moles that don’t look normal (nevi)
Abnormal growth of fingernails and toenails
Loss of hair
Skin scarring, from a moderate to severe infection
Oral changes such as periodontal disease
What can I do to prevent toxic epidermal necrolysis in my child?
There is no known way to prevent the condition. But a child who has had the disease must stay away from all possible triggers. A future episode of the condition may be fatal. Your child needs to stay away from not only the medicine that triggered the disease, but medicines in the same class. Talk with your child’s healthcare provider about which medicines your child needs to stay away from.
When should I call my child's healthcare provider?
Get medical care right away if your child has any skin problems after taking a new medicine.
Key points about toxic epidermal necrolysis in children
Toxic epidermal necrolysis is a life-threatening skin disorder that causes blistering and peeling of the skin.
It is most often triggered in the first 8 weeks of using a new medicine.
A high fever and flu-like symptoms often occur first. Then skin changes occur. These include painful redness, peeling, and raw areas of skin.
If your child has a fever and skin changes after starting a new medicine, get medical care right away.
Tips to help you get the most from a visit to your child’s healthcare provider:
Know the reason for the visit and what you want to happen.
Before your visit, write down questions you want answered.
At the visit, write down the name of a new diagnosis, and any new medicines, treatments, or tests. Also write down any new instructions your provider gives you for your child.
Know why a new medicine or treatment is prescribed and how it will help your child. Also know what the side effects are.
Ask if your child’s condition can be treated in other ways.
Know why a test or procedure is recommended and what the results could mean.
Know what to expect if your child does not take the medicine or have the test or procedure.
If your child has a follow-up appointment, write down the date, time, and purpose for that visit.
Know how you can contact your child’s provider after office hours. This is important if your child becomes ill and you have questions or need advice.
Online Medical Reviewer:
L Renee Watson MSN RN
Online Medical Reviewer:
Michael Lehrer MD
Date Last Reviewed:
© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.